New FDA Warning on HIV Drugs Invirase and Norvir
February 24, 2010
On Tuesday, the Food and Drug Administration issued an announcement about an ongoing safety review of the combination of HIV drugs Invirase (saquinavir) and Norvir (ritonavir). In a low dose, Norvir is used to boost the level of Invirase in the body. Data suggest that the combination of these two protease inhibitors may affect the electrical activity of the heart, FDA said.
The changes possibly associated with these drugs can show up on an electrocardiogram as prolonged QT or PR intervals. Prolongation of the QT interval can lead to an abnormal heart rhythm known as torsades de pointes. This can progress to atrial fibrillation, a potentially fatal condition in which the heart beats so fast that it can no longer adequately pump blood. A prolonged PR interval can slow or even stop the electrical signal that causes the heart to beat; this is known as heart block and it can also affect how fast the heart is able to beat, the agency said.
Preliminary data show that in healthy patients ages 18-55 given Invirase boosted with Norvir (1,000mg/100mg), "there was a dose-dependent prolongation of the QT and PR intervals," FDA said. "The magnitude of the effect and clinical implications of QT and PR interval prolongation are still being reviewed by FDA."
Health care professionals should be aware of this risk and should not prescribe the Invirase-Norvir combination to patients already taking medications known to cause QT interval prolongation such as Class IA (e.g., quinidine) or Class III (e.g., amiodarone) anti-arrhythmic drugs; or in patients with a history of QT interval prolongation.
Patients should not stop taking their prescribed HIV drugs, FDA said. The agency suggests that patients concerned about possible risks talk with their health care provider.
The safety review is still ongoing, and FDA will update the public as soon as it is completed. For the full safety information release for patients and providers, visit here.
Los Angeles Times
02.23.2010; Thomas H. Maugh II